I’m on a relatively recent cocktail of meds now and overall they’re doing their job. The side effects are substantial, significant. I continue to pile on the weight (quetiapine). I ache literally in every cell of my body, constantly. I’m sedated much if not all of the time. I still don’t sleep through the night.
20mg of fluoxetine caps the low moods. 600mg of quetiapine stops the psychosis and the high / mixed moods pretty successfully. (Though see my other post of today.) And the latest, 500mg of valproate stabilises my mood. These three meds seem to have made friends though they gang up to bully me now and then. They know I need them.
I still have ‘extremely intrusive suicidal ideation’. I still have ‘rapid and uncontrolable mood fluctuation’. But regarding the former, I can control it more (hopefully – time will tell). And the latter, the valproate seems to have gone in with fists flying there.
It’s taken months to get the GP surgery and local pharmacy to get my (psychiatrists’) prescription right. This has caused me a lot of stress and worry. It’s isn’t rocket science; it’s a straightforward repeat prescription that should take moments to set up. So far it’s been 3 or 4 months of getting it wrong. Three or four months of stress. I wrote my GP surgery a begging letter recently, imploring him/her to get the ‘script’ sorted. I can do without the hassle basically.
I speak to no-one about my illness. No professional has come forward to offer me counselling or has even offered an ear. It’s all bottled up, and I hold down a stressful job because I hate the thought of being defeated by the evil bipolar monster. I’ve spent the day shaking and confused (again, see my other post of today). Got home, had a couple of glasses of wine, took my meds. Is it bedtime yet?
I am fastidious about my pre-bedtime routine. This is dictated by my (bipolar) anxiety and OCD. In the living room, I make sure the TV is off, the lights are off and the door is shut. This is how it always is, how it always has been.
This morning I came downstairs and stopped when I saw the door open and lights on. My first thought was that I’d been burgled (unlikely as the house is as tight as a drum). But no, the lamp I always use was on and another lamp I seldom use was also on. The TV had switched itself off on the power-saving mode.
There was no sign of a break-in; windows were intact as were front and back doors.
This hasleft me feeling ill and uneasy all day. Thinking about it, I can guess only at two posible explanations:
Memory lapse (wouldn’t be the first) probably linked to the dissociation I have with my bipolar. Brief psychotic episode (again, wouldn’t be the first). Had I come downstairs in the night and watched TV or done something else? I have no history of sleep-walking.
The past three weeks have been dedicated to getting used to an increased dose of quetiapine (now up to 600mg daily) and the introduction of valproate (500mg as Epilim Chrono). The fluoxetine has stayed the same at 20mg; psychiatrist wanted to double that dose to 40mg but I tried that once before and it triggered hypomania.
So far the valproate doesn’t seem to have kicked-in. Psych says this can take 2-4 weeks and couple of 6-8 weeks before noticing any change in mood. The valproate / increased quetiapine together have had a very sedating effect and at the moment this would seem to be the only side effect so far.
It’s been a real pain trying to get the prescription sorted with GP and pharmacy; the former seems to find it impossible to write a simple repeat prescription and the latter seem inept at getting a stock of quetiapine. Though I’ve noticed the past month that several people on Twitter have also reported problems of pharmacies getting stocks of it.
The school year has now ended and in the end I managed to have only 4 days off sick. I was aiming at having 0 days this academic year, after the several months I had off last year. I see these 4 days as failure, though no-one appears to agree with me.
I’m going away on holiday to the Med; I’ve worked bloody hard for it.
I started going downhill again a month ago. GP tried to get me seen by assessment team the same day but it took a week. Then I had to describe it all again; for what seemed like the hundredth time.
And again, another long assessment. My psychiatrists said something about juggling my medication a little and trying to get me more (1:1) CBT therapy. Last time I had therapy for several months I’d yet to start on the meds and it did very little for me I think. If I get more therapy now it will be interesting to see how it goes alongside medication.
So a couple of days ago I had my follow-up meeting with the psychiatrists; another ‘20 minute’ one that turned into 50 minutes.
The bottom line of which is that my Quetiapine has been increased almost to maximum dose – up from 500mg to 600mg. Fluoxetine remains at 20mg. And Valproate has been added into the mix, at minimum dose: 500mg. Lithium was discussed but I was told the side effects wouldn’t agree with me – and anyway, Valproate is better for OCD (and its anxiety trigger).
I’m relatively stable at the moment, hence the reason I’ve not written anything here in a while. The sole reason for this stability is my meds. After all, I don’t have any other help or input – in this respect I’m where I was three years ago, before therapy and starting on quetiapine + fluoxetine. I am theoretically in the care of my GP though I never see my GP.
After having so much time off work last year (several months) my main objective this academic year was to have no time off at all. That’s how stubborn I am! But here we are, seven weeks from the end of the school year and I have 100% attendance.
It doesn’t mean I’m “better”. I’m not; there’s no cure for bipolar. No cure for anxiety. No cure for OCD. No cure for the dissociation (DID). There’s just medication; damage limitation.
I still, of course, get intrusive suicidal thoughts. I still don’t sleep well. Surely 550mg quetiapine + 20mg fluoxetine daily should be knocking me out all night? But no, I’ve not slept through the night in decades, if I ever did at all. My short term memory has taken a severe hit (I suspect some of this is memory lapses linked to the DID symptoms) though my long-term memory in many respects would put your average elephant to shame.
Quetiapine continues to function in making me fat. It’s a straight either / or choice with these meds: Fat or Mad. I’ve opted for the former, somewhat reluctantly.
There’s a blog piece to be written about the DID symptoms I’ve experienced through my life and I’ll write than when I’m able to collect those thoughts together.